|Basic InformationLookupsLatest News|EHR-Based Prompt Ups Hepatitis C Screening for Baby BoomersTravelers to Europe Need Measles Protection: CDCLaser Therapy Shows Promise Against Eye 'Floaters'Health Tip: Ease the Pain of a BlisterChronic Disease Risk Rises With Even Slow, Steady Weight GainAs Your Weight Creeps Up, So Does Your Risk of Heart FailureResearchers Grow Functioning Liver Tissue in MiceMore Than 100 Million Americans Have Diabetes or Prediabetes: CDCMeasles Outbreak Identified in Minnesota Is OngoingMore Evidence That Midlife Weight Gain Harms Your HealthReducing Repeat Hospitalizations Doesn't Harm Patients: StudyImpaired Eyesight May Be First Sign of Zika Damage in BabiesSome Medicines Boost Sensitivity to Sun9/11 Survivors More Likely to Have Heart, Lung DiseasesCould Artificial Sweeteners Raise Your Odds for Obesity?Many Americans Unaware of This Year's Heavy Tick Season: PollAfter Sunburn, High-Dose Vitamin D Cuts Inflammatory MediatorsHealth Tip: At Risk of Heat Illness?Working Too Much Might Tip Heart Into Irregular RhythmQuitting Smoking Can Bring Healthier Sinuses Years Later: StudyThyroid Problems May Make Things Worse for Dialysis PatientsWhite Collar Workers at Higher Odds of Death From ALS, Parkinson'sExperimental Vaccines Might Shield Fetus From ZikaStudy Spots Cause of Global Outbreak of Infections Tied to Heart SurgeriesEducation Can Boost Knowledge, Cut Anxiety in GlaucomaReview: Little Evidence on Vitamin D-Allergy AssociationClimate Change Delivers 'Double Whammy' to 4 in 10 AmericansHealth Tip: Battling Muscle Cramps?Too Few Children Get EpiPen When Needed: StudyCPAP Mask Not a Prescription for Heart TroublesNew Criteria Urged for Infection Diagnosis Among Seniors in EREarly Parkinson's May Prompt Vision ProblemsParkinson's Patients Deemed at Higher Risk of MelanomaViagra Might Make for a Safer, More Effective StentDaily Jolt of Java May Bring Longer LifeFDA Approves Endari for the Treatment of Sickle Cell DiseaseIncreasing BMI Causally Linked to Asthma, Not Hay FeverShield Yourself From 'Swimmer's Ear'Keep Legionnaire's Disease From Spoiling Your VacationNew Opioid Use in Older Adults With COPD May Up Cardiac EventsParkinson's Disease and Melanoma May Occur Together, Study FindsRecurring Intestinal Infections on the Rise in U.S.: StudyFDA Approves New Drug for Sickle Cell DiseaseHealth Tip: Do I Need a Zika Test?Shortage of Bee, Wasp Venom Stings Those With AllergiesAre Doctors Discarding Donor Kidneys That Could Save Lives?Herpes Zoster May Increase Risk of Myocardial Infarction, StrokeHyperbaric Oxygen Therapy Increasingly Being UsedOpioids a Threat to Seniors With COPDHealth Tip: Are You at Risk for a Herniated Disk?Links
Some Medicines Boost Sensitivity to Sun
by -- Robert Preidt
Updated: Jul 17th 2017
MONDAY, July 17, 2017 (HealthDay News) -- It's well-known that too much time in the sun puts your skin at risk. But it's extra important to limit sun exposure when you're taking certain prescription medications, a pharmaceutical expert warns.
Drug-induced photosensitivity is similar to intense sunburns. It causes severe pain, skin peeling and blistering. People taking certain antibiotics and antidepressants are most at risk, said Cesar Munoz, clinical pharmacy manager in ambulatory care services at Harris Health System in the Houston area.
Even some over-the-counter medications can cause photosensitivity, so be sure to read the label of any medication you take. The Skin Cancer Foundation warns that pain-relievers -- such as ibuprofen (Advil, Motrin) and naproxen (Aleve) -- can cause photosensitivity.
The degree of skin reaction depends on several factors, such as drug strength and amount of sun exposure. Skin reactions can occur within minutes or up to 72 hours after exposure to the sun's rays.
Pharmacists typically warn patients about the risk of sun exposure when taking certain drugs.
"It's a pretty standard practice, but sometimes patients may forget or may be focused on other medication concerns during the consultation," Munoz said in a Harris Health System news release. "That's why it's important to read all your medicines' instructions, labels and listen to your caregivers."
Patients should stop using antibiotics if skin reactions occur and immediately contact their physician. But patients on antidepressants who have skin reactions should keep taking their medicine and contact their physician, Munoz recommended.
In addition, patients taking photosensitive medicines should: avoid direct sun exposure, especially between 10 a.m. and 3 p.m.; wear sun-protective clothing, hats and sunglasses when outdoors; and apply sunscreen with a sun-protection factor (SPF) of at least SPF 15 daily, he said.
If you have a reaction, use topical remedies such as cool wet dressings, anti-itch and cortisone-like drugs to relieve skin pain and discomfort; and contact a physician or go to the emergency room if a reaction appears severe or worsens, Munoz said.
The U.S. Food and Drug Administration has more on drugs and sun sensitivity.
This article: Copyright © 2017 HealthDay. All rights reserved.